From Windsor, Connecticut, USA:
My wife is taking pre-mixed insulin in the morning, NPH at bedtime, and metformin twice per day, and her blood sugar averages about 150-200 mg/dl [8.3-11.1 mmol/L]. This morning she awoke with a sugar reading of 243 mg/dl [13.5 mmol/L] and was very weak, and on previous occasions, she has experienced low blood sugar readings in the 60s mg/dl [3.3 mmol/L]. We already know how to correct low blood sugar, but what should we do when she experiences high blood sugar to lower this quickly?
Your wife will have to go back to herr physician to answer this question. As a physician, my preference is to have patients learn how to mix the NPH and the Humalog separately. That way, if there is an unexpected high sugar before the meal, or if more food is to be eaten at the meal than usually taken, additional Humalog can be mixed with the NPH to address the issue at hand. You are correct that the only way to handle it now would be to take additional NPH to get the rapid-acting effect of the Humalog. Another issue that always comes up is that if the blood sugars are always high, additional treatments need to be utilized to lower the sugar values.
Original posting 31 May 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.